Alert archive / Ohio / Tornado Warnings in 2023
Tornado Warning 22, NWS Northern Indiana
NWS Northern Indiana issued this tornado warning at Jul 29, 2023, 3:07 AM EDT for Defiance County, Ohio. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2023, 3:07 AM EDT (07:07 UTC)
- Expired
- Jul 29, 2023, 3:45 AM EDT
- In force
- 38 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Defiance County, OH
The radar
The Northern Indiana radar (KIWX), 104 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 12:00 AM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 7.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1131 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
679
WFUS53 KIWX 290707
TORIWX
OHC039-290745-
/O.NEW.KIWX.TO.W.0022.230729T0707Z-230729T0745Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
307 AM EDT Sat Jul 29 2023
The National Weather Service in Northern Indiana has issued a
* Tornado Warning for...
Northeastern Defiance County in northwestern Ohio...
* Until 345 AM EDT.
* At 307 AM EDT, a severe thunderstorm capable of producing a tornado
was located 9 miles east of Hicksville, moving east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Defiance, Ney, Jewell, The Bend, and Brunersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4128 8460 4139 8461 4143 8423 4125 8423
TIME...MOT...LOC 0707Z 272DEG 33KT 4133 8459
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
MARSILI3 follow-up statements
845
WWUS53 KIWX 290720
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
320 AM EDT Sat Jul 29 2023
OHC039-290745-
/O.CON.KIWX.TO.W.0022.000000T0000Z-230729T0745Z/
Defiance OH-
320 AM EDT Sat Jul 29 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 AM EDT FOR
NORTHEASTERN DEFIANCE COUNTY...
At 319 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Defiance, moving east at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Defiance, Jewell, and Brunersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4129 8446 4136 8449 4143 8423 4125 8423
TIME...MOT...LOC 0719Z 272DEG 48KT 4132 8439
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
<50 MPH
$$
MARSILI822
WWUS53 KIWX 290727
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
327 AM EDT Sat Jul 29 2023
OHC039-290745-
/O.CON.KIWX.TO.W.0022.000000T0000Z-230729T0745Z/
Defiance OH-
327 AM EDT Sat Jul 29 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 AM EDT FOR EAST
CENTRAL DEFIANCE COUNTY...
At 327 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Holgate, or near Defiance, moving east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Jewell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4127 8431 4133 8434 4136 8423 4125 8423
TIME...MOT...LOC 0727Z 272DEG 34KT 4129 8424
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
<50 MPH
$$
MARSILI820
WWUS53 KIWX 290739
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
339 AM EDT Sat Jul 29 2023
OHC039-290749-
/O.EXP.KIWX.TO.W.0022.000000T0000Z-230729T0745Z/
Defiance OH-
339 AM EDT Sat Jul 29 2023
...THE TORNADO WARNING FOR EAST CENTRAL DEFIANCE COUNTY WILL EXPIRE
AT 345 AM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
northwestern Ohio.
LAT...LON 4127 8431 4133 8434 4136 8423 4125 8423
TIME...MOT...LOC 0739Z 272DEG 33KT 4128 8410
$$
MARSILIWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Jul 29, 1:40 AM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 29, 1:40 AM EDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 140 AM EDT Sat Jul 29 2023 .SYNOPSIS... Issued at 140 AM EDT Sat Jul 29 2023 Scattered showers and thunderstorms, some strong to severe, will continue overnight with locally heavy rain and damaging winds possible. Drier and cooler weather will then overspread the area this weekend as high pressure builds into the Midwest and Upper Great Lakes. && .SHORT TERM...(This afternoon and Tonight) Issued at 200 PM EDT Fri Jul 28 2023 Cloud debris from morning MCS slow to decay this morning but accelerating this aftn as MCV progresses into wrn OH. Sfc temps have naturally been slow to respond but aftn insolation/mixing will yield rapid rebound with low 90s southwest to tempered upper 80s northeast. Will drop prior heat advisory east and north yet retain southwest for this evening. Otherwise primary question remains with convective redevelopment late day and especially overnight. 17Z sfc analysis shows well demarcated outflow boundary extending from cntrl IL into srn IN before bucking back north as a warm front through IA. Expect wrn flank of outflow will mix north through evening while ern flank moves little with potential redevelopment invof the US30 corridor late this aftn with noted pocket of aggravated cu over ne IL earlier. Nevertheless northeast IA through nrn IL vcnty appears most susceptible for vigorous storm development by evening with rapid upscale growth/organization ese along sharp low level theta-e ridge tonight. 12Z guidance as a whole looks too far north with track of this expected MCS with a swd tilt favored which would steer it directly through cntr of the CWA mid to late evening with a commensurate heavy rain/damaging wind risk esp wrn half. Secondary MCS likely to evolve up across srn MN/wrn WI ewd of stout shortwave disturbance advancing east out of ND and track se late tonight, tracking through at least nrn CWA. Expected separation of these two systems would mitigate a certain flood potential yet there could be some overlap north of US30 which bears close scrutiny once lead system shows its hand later this evening. Will defer any possible flood watch to the next shift as 12Z guidance spread lends no confidence to the above scenario. && .LONG TERM...(Saturday through Thursday) Issued at 200 PM EDT Fri Jul 28 2023 A few showers possible within swd progressing cold front Sat morning into early aftn southeast otherwise notable drying and cooler temps follow through mid week as high pressure builds in across the Great Lakes. && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) Issued at 132 AM EDT Sat Jul 29 2023 Timed storms through KSBN ending around 07 UTC and 09 UTC at KFWA as convective linear system sweeps eastward through northern Indiana. Convection associated with northwest flow shortwave impinging along east to west frontal boundary through northern Indiana. In wake, of shortwave passage, frontal boundary will accelerate southward and reach the Ohio River by late this afternoon. VFR conditions emerge behind convection with surface flow turning northwest to north as frontal boundary sags south. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Murphy SHORT TERM...T LONG TERM...T AVIATION...Murphy Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 28, 3:27 PM EDT, 11 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 327 PM EDT Fri Jul 28 2023 INZ005>009-012-014-017-018-024>027-032>034-103-104-116-203-204-216- MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-290900- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Marshall-Whitley- Allen IN-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay- Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko- Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI- St. Joseph MI-Branch-Hillsdale-Northern Berrien-Southern Berrien- Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 327 PM EDT Fri Jul 28 2023 /227 PM CDT Fri Jul 28 2023/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms are expected to redevelop late this afternoon and become numerous by late evening with a threat for damaging winds and perhaps some isolated hail early this evening west of I-69. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be need later this evening. INZ013-015-020-022-023-290900- Pulaski-Fulton IN-White-Cass IN-Miami- 327 PM EDT Fri Jul 28 2023 ...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. A Heat Advisory is in effect until midnight EDT or 11 PM CDT tonight. The combination of hot temperatures and high humidity will combine to create heat indices from 100 to 105 degrees. For full details listen to NOAA Weather Radio or visit online at weather.gov/IWX for more information. Thunderstorms are expected to redevelop late this afternoon and become numerous by late evening with a threat for damaging winds and perhaps some isolated hail early this evening west of I-69. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-290900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 327 PM EDT Fri Jul 28 2023 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Thunderstorms are likely overnight with a risk for wind gusts in excess of 50 knots. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time.
In the hours before
Local storm report, Jul 29, 2:42 AM EDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
242 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM Tstm Wnd Dmg Plymouth 41.35N 86.32W
07/29/2023 Marshall IN Emergency Mngr
Tree down along North Michigan Street in
Plymouth. Time estimated from radar.
&&
MJLocal storm report, Jul 29, 2:45 AM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
245 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 AM Tstm Wnd Dmg 1 N Wallen 41.18N 85.17W
07/29/2023 Allen IN Public
Trees down in the parking lot of this store.
&&
CRLocal storm report, Jul 29, 2:48 AM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
248 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 AM Rain 4 ENE Woodland 41.57N 86.11W
07/29/2023 M2.89 inch St. Joseph IN Public
Since midnight. 3.19 since storms started.
&&
CRLocal storm report, Jul 29, 2:52 AM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
252 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 AM Tstm Wnd Dmg 3 NNE Lake Everett 41.19N 85.29W
07/29/2023 Allen IN Amateur Radio
Powerlines down at US 33 and Carroll Rd.
&&
MJLocal storm report, Jul 29, 2:56 AM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
256 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 AM Rain 1 S Roseland 41.70N 86.25W
07/29/2023 M2.14 inch St. Joseph IN Broadcast Media
Rain total since 11 PM EDT.
&&
MJLocal storm report, Jul 29, 3:00 AM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
300 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM Hail 4 NNE Fort Wayne 41.12N 85.10W
07/29/2023 M0.75 inch Allen IN Trained Spotter
&&
CRThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 9:49 PM EDT | Special Weather Statement | IWX | Van Wert | 26 min |
| Jul 28, 10:03 PM EDT | Areal Flood Advisory | IWX | Van Wert | 3 hr |
| Jul 28, 10:30 PM EDT | Special Weather Statement | IWX | Putnam | 45 min |
| Jul 28, 10:34 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Putnam | 36 min |
| Jul 28, 10:49 PM EDT | Special Weather Statement | IWX | Van Wert | 26 min |
| Jul 29, 12:06 AM EDT | Severe Thunderstorm Warning | IWX | Williams | 54 min |
| Jul 29, 12:37 AM EDT | Severe Thunderstorm Warning | IWX | Fulton, Williams | 53 min |
| Jul 29, 2:38 AM EDT | Severe Thunderstorm Warning | IWX | Defiance, Paulding, Williams | 52 min |
| Jul 29, 2:47 AM EDT | Severe Thunderstorm Warning | IWX | Paulding, Van Wert | 43 min |
| Jul 29, 3:14 AM EDT | Severe Thunderstorm Warning | IWX | Defiance, Fulton, Henry, Paulding, Putnam, Williams | 39 min |
| Jul 29, 3:33 AM EDT | Special Weather Statement | IWX | Allen, Van Wert | 57 min |
Nearby
Tornado Warnings in Ohio, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.